Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 138, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 2003, 7:28 PM EDT for Calhoun County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 7:28 PM EDT (23:28 UTC)
- Expired
- Aug 4, 2003, 8:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS53 KGRR 042328
SVRGRR
MIC025-050000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 800 PM EDT
* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CALHOUN COUNTY...OR ABOUT 10 MILES NORTH
OF ALBION...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLARENCE TOWNSHIP IN NORTHEAST CALHOUN COUNTY AT 740 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
LAT...LON 4243 8489 4243 8473 4229 8472 4227 8474
4229 8476 4230 8487 4233 8491
$$
LAURENS MJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:33 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 4, 2:33 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 232 PM EDT MON AUG 04 2003 ...MORE OF THE SAME THROUGH THURSDAY... THE MAIN PROBLEM ONCE AGAIN IS WHAT TO DO WITH THE AFTERNOON CONVECTION EACH DAY. BOTH THE ETA AND GFS SHOW NEG LI AND AND 1000/700 RH VALUES ABOVE 50 PCT THROUGH FRIDAY. THE 1000/850 RH IS MOSTLY ABOVE 70 PCT THROUGH FRIDAY. SFC WINDS WILL BE MOSTLY FROM THE NORTH EACH DAY. THUS LAKE BREEZES WILL FORM EACH DAY AND WITH AN UNSTABLE ATMOSPHERE WHY WOULD THERE NOT BE AFTERNOON CONVECTION EACH DAY? WHEN WILL THIS END PATTERN END... THAT IS THE REAL QUESTION? YESTERDAY I WROTE ABOUT HOW THE 300 MB JET WOULD CROSS OUR CWA TUESDAY AND THAT WOULD TAKE SOUTHWEST MICHIGAN OUT OF THE DEEP COLD AIR AND END THIS CYCLE OF DAY TIME THUNDERSTORMS. HOWEVER... EVEN AS I WRITE THIS THERE IS A SHORTWAVE CLIMBING THE UPPER RIDGE OVER MN. IT REDEVELOPS THE TROUGH. THIS IS SHOWN WELL BY BOTH THE GFS AND CANADIAN THROUGH FRIDAY. ACTUALLY ONE COULD ARGUE A SECONDARY COLD FRONT WILL COME THROUGH WEDNESDAY (BASED MORE ON THE ETA THAN THE GFS). IN ANY EVENT...WE DO NOT GET ENOUGH OF THAT CANADIAN HIGH THAT WILL FINALLY DRY THINGS OUT ENOUGH TO STOP THE CONVECTION UNTIL FRIDAY OR SATURDAY. THIS PATTERN WILL ALLOW THAT CANADIAN HIGH TO BLOCK THE NEXT WAVE ON THE SOUTHERN STREAM TO OUR WEST AND THAT WILL KEEP THE WEATHER DRY INTO THE MIDDLE OF NEXT WEEK. ALL THAT WITHOUT MUCH IN THE WAY OF A REAL WARM UP EITHER. SINCE THERE WILL BE LIGHT WINDS EACH NIGHT AND CONVECTION EACH DAY IT MAKES SENSE TO HAVE PATCHY FOG DURING THE OVERNIGHT HOURS OF THE NEXT THREE NIGHTS. TEMPERATURES WILL BE CLOSE TO MOS WHICH ARE CLOSE TO THE 1000/850 AND 1000/925 THICKNESS BASED FORECASTS TOOLS WE USE IN THIS OFFICE. ZONES BY 400 PM. WDM .GRR...NONE.
Hazardous weather outlook, Aug 4, 11:50 AM EDT, 7 hours 38 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AS HAPPENED ON SUNDAY...WARM AND MOIST UNSTABLE AIR OVER LOWER MICHIGAN THIS AFTERNOON WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS ONCE AGAIN. A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS...MOSTLY BETWEEN 1:00 PM AND 9:00 PM. GIVEN THE MOIST ENVIRONMENT AND LIGHT STEERING WINDS FOR THE STORMS...LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE. CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS TO 30 MPH AND PEA SIZE HAIL CAN ALSO BE EXPECTED. THE STRONGEST OF STORMS WILL HAVE THE CAPABILITY TO PRODUCE HAIL TO AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THUNDERSTORMS WILL HAVE VERY SLOW MOVEMENTS UNDER 10 MPH. SINCE THE UPPER LEVEL STORM CENTER IS OVER LOWER MICHIGAN TODAY INSTEAD OF WISCONSIN...LIKE IT WAS SUNDAY...MORE OF THE THUNDERSTORMS WILL BE EAST OF GRAND RAPIDS TODAY THEN THEY WERE ON SUNDAY. ONCE THE SUN SETS THIS EVENING... THE THUNDERSTORMS WILL QUICKLY DIMINISH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING WITH LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. A FEW STORMS MAY CONTAIN HAIL UP TO ABOUT A HALF INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AGAIN THIS AFTERNOON AND EVENING. RJD WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:15 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.